Alert archive / California / High Wind Warnings in 2019
High Wind Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind warning at Feb 28, 2019, 3:24 PM PST for Inyo County, California. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 2019, 3:24 PM PST (23:24 UTC)
- Expired
- Feb 28, 2019, 11:26 PM PST
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 3:42 PM PST | NON-TSTM WND GST 72 | 5 Nw Independence, CA | THE OAK CREEK RAWS SITE MEASURED A WIND GUST OF 72 MPH. |
| Feb 28, 4:40 PM PST | NON-TSTM WND GST 60 | 5 Wsw West Bishop, CA | MESONET SITE F4279 MEASURED A WIND GUST OF 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519 WWUS75 KVEF 282324 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 324 PM PST Thu Feb 28 2019 ...Gusty winds continue in the Sierra and Owens Valley through tonight... CAZ519-520-011130- /O.UPG.KVEF.WI.Y.0010.000000T0000Z-190301T1400Z/ /O.NEW.KVEF.HW.W.0004.190228T2324Z-190301T1400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 324 PM PST Thu Feb 28 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM PST FRIDAY... The National Weather Service in Las Vegas has issued a High Wind Warning, which is in effect until 6 AM PST Friday. The Wind Advisory is no longer in effect. * WINDS...West 40 to 50 mph gusting 65 to 75 mph. A few wind prone locations may gust over 80 mph...especially near Independence and Olancha. * TIMING...Winds will peak in the late afternoon, remain strong overnight before decreasing early Friday morning. * IMPACTS...Strong westerly crosswinds across Highway 395 will create hazardous driving conditions...especially for high profile vehicles. The strong winds may blow down tree limbs and power lines leading to possible power outages. Unsecured objects could be blown away. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds can make driving dangerous...rapidly reduce visibility in dust prone areas and lead to property damage. && $$
1 follow-up statement
576 WWUS75 KVEF 010726 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1126 PM PST Thu Feb 28 2019 ...Strong downslope winds on the eastern Sierra slopes and Owens Valley subsiding... CAZ519-520-010830- /O.CAN.KVEF.HW.W.0004.000000T0000Z-190301T1400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 1126 PM PST Thu Feb 28 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Las Vegas has cancelled the High Wind Warning. Wind gusts have subsided greatly since sunset. High-resolution model guidance and upstream/representative soundings indicate conditions are not favorable for redevelopment overnight. While winds may remain breezy, speeds will not likely exceed 40 mph for the rest of the overnight. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Feb 28, 2:30 PM PST, 54 minutes earlier.
Area forecast discussion, Feb 28, 2:30 PM PST, 54 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 230 PM PST Thu Feb 28 2019 .SYNOPSIS...Strong wind gusts will continue into the evening in favored locations along the Sierra east slopes with mild and breezy conditions expected elsewhere. Similar conditions can be expected Friday before a weather system moves in over the weekend bringing chances for rain and some mountain snow to the region. Dry weather returns for the start of the week but a stronger, wet weather system is expected late Tuesday into Wednesday increasing the potential for significant amounts of rain and high elevation snow in some areas. && .DISCUSSION... Beginning to see some downsloping winds registering on east slope sensors with 40-50 mph gusts noted at multiple sensors. Hires models have the strongest winds now through 10 pm so thus far, the wind advisory looks good. Elsewhere, we are seeing areas of wind gusts between 20-30 mph. Generally, winds look similar on Friday except in the Sierra where the stronger winds will be tied to the higher terrain and downslope winds are not expected. Temperatures will continue to be above normal although slightly cooler on Friday. Friday night into Saturday, we will see the next AR event unfold with the Sierra seeing the brunt of the precipitation. A Winter Storm Watch continues for the Sierra east slopes on Saturday when around 10 inches of snow could fall. The higher elevations could see 1-2 feet with higher amounts along the Sierra crest. Elsewhere, 2-5 inch amounts are possible in the high elevations of northern Lincoln County with 4-8 inches above 8000 feet in the Spring Mountains. Rain amounts look highest in the Owens Valley where .25-.75 inches are forecast with amounts ranging from a tenth to a third of an inch elsewhere. A few showers are possible across the southern Great Basin mountains on Sunday/Sunday night. Monday looks dry area wide as shortwave ridging moves across the region. By Tuesday, the ridge axis shifts to our east with an increasing southwest flow directing moisture towards the area ahead of the next system slated to push into the area late Tuesday into Wednesday. Low spread continues in the ensemble forecasts resulting in high confidence that this AR event will impact our area. Lower confidence in details largely due to the model resolution this far out. This mid week system could bring significant snow to the southern Sierra including the Aspendell area with significant rainfall amounts possible in portions of Inyo County. Thursday looks drier however, weather pattern differences are apparent among the deterministic models and ensemble guidance so. && .AVIATION...For McCarran...Prevailing south-southwest wind through tonight. Sustained speeds will range between 8-12kt, with gusts to 20 kts into early evening. Gusts subside around 03Z this evening but sustained speeds look to stay between 8-12 kts overnight. A period of lighter winds is expected to develop Friday morning and continue much of the day before south-southwest winds overspread the valley. A few lower clouds will continue to cap the area mountains into this evening. Afterwards, look for increasing clouds above 12 kft For the rest of southern Nevada, northwest Arizona and southeast California...Prevailing south-southwest winds across the region from the western Mojave Desert to the Spring Mountains of Southern Nevada, and along the southern Sierra Nevada will continue during the period. Mechanical turbulence expected in the lee of the southern Sierra Nevada tonight. Within the Colorado River, winds will favor typical typical diurnal trends. A few lower clouds will continue to cap the southern Sierra Nevada and Great Basin Ranges while clouds increase above 12 kft. && .SPOTTER INFORMATION STATEMENT...Spotter activation is not anticipated at this time, however, spotters are encouraged to report any significant winds, wind damage or impacts that occurs. && DISCUSSION...Salmen AVIATION...Pierce For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:45 AM PST | Wind Advisory | VEF | Inyo | 13 hr |
| Feb 28, 3:07 AM PST | Winter Storm Watch | VEF | Inyo | 23 hr |
Nearby
High Wind Warnings in California, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.